Click to go to DrugInjuryLaw Home


Legal information and news about prescription drug side effects
NuvaRing Case Evaluation Ortho Evra Case Evaluation Fosamax Case Evaluation Avandia Case EvaluationKetek Case Evaluation Zelnorm Case Evaluation Meridia Case Evaluation Zocor Case Evaluation
Vytorin Case EvaluationZetia Case Evaluation Yasmin Case Evaluation Ocella Case EvaluationYAZ Case Evaluation Levaquin Case Evaluation Byetta Case Evaluation Gianvi Case Evaluation


Free Case Evaluation

What is Ketek and Why is the FDA Warning About Liver Problems

Reports of Hepatitis and Liver Failure Associated with Ketek Use

On January 20, 2006 the the FDA issued a Public Health Advisory about Ketek, warning about serious liver problems associated with the use of this widely-prescribed antibiotic (known generically as telithromycin). The FDA warning about Ketek followed an article in the Annals of Internal Medicine that described three cases of severe liver toxicity, including one death, in patients using Ketek. Because of its significance to drug safety, in mid-January 2006 an "early" release version of this medical journal article was made available on the Internet.

This alarming article about Ketek -- will be published in the March 21, 2006 edition of the Annals of Internal Medicine -- reports on three patients at a North Carolina hospital who developed serious liver problems while using Ketek. One of the three patients developed drug-induced hepatitis but recovered when the Ketek was stopped. As for the two other patients, one experience liver failure and required a liver transplant, while the second patient died from liver toxicity caused by Ketek. The livers of those latter two patients were examined in the laboratory and showed massive tissue necrosis, or tissue death. It is reported that all three patients had been been healthy prior to their Ketek use, and they were not using any other prescription drugs at the same time when taking Ketek.

Ketek was approved by the FDA in April 2004 for the treatment of pneumonia, bacterial bronchitis, and sinusitis. According to a January 26, 2006 statement by the consumer advocacy group Public Citizen:

"Panelists at the Jan. 8, 2003 advisory committee meeting reviewed data from a large U.S. safety study that indicated a risk for heart, liver, and eye toxicity with [Ketek] use. It was also revealed at this meeting-three years ago--- that the FDA already had received 54 reports of liver-related adverse drug reactions from countries in which the drug had already been previously marketed. Nineteen of these 54 reports were categorized as serious."

Ketek (telithromycin) belongs to a new class of antibiotics called ketolides, and is currently the only drug in this new class which has been approved for use in the U.S. Ketolides are similar to the macrolide class of antibiotics, which includes E-Mycin (erythromycin), Biaxin (clarithromycin), and Zithromax (azithromycin).

Ketek is manufactured by Aventis Pharmaceuticals of Kansas City, Missouri. More than three million prescriptions for Ketek were filled in the U.S. during 2005.

The symptoms of possible serious liver problems are:

  • Pruritus (itchy skin)
  • Jaundice (yellowing of the skin or whites of the eyes)
  • Dark urine
  • Upper right-sided abdominal tenderness (location of the liver)
  • Unexplained "flu-like" symptoms

If a person develops any of these symptoms while taking Ketek, they should immediately notify the prescribing doctor, or some other doctor if necessary.

Read more on our Ketek Information Page >>


  • US FDA advises that you should not stop taking any prescription medication before talking to your doctor.
  • Reports of serious drug side effects should be made to the US FDA MedWatch program.
  • The prescription drug names are registered trademarks of the respective drug companies.
  • DrugInjuryLaw.com is not affiliated with any of the drug companies, nor US FDA.
Law Offices of Thomas J. Lamb, P.A.
Lumina Station Suite 225
1908 Eastwood Road
Wilmington, NC 28403
Tel: (910) 256-2971   Fax: (910) 256-2972
Toll Free: (800) 426-9535
email: ThomasJLamb@DrugInjuryLaw.com

Disclaimer